(NaturalNews) If you hear of thousands of people dying in one year from drugs, you may automatically think the deaths were probably due to overdoses of addictive and illegal substances like heroin or methamphetamines, or from tainted prescription drugs. But in China, 80,000 people are dying annually from legal medications often inaccurately thought of as a "cure-all" against infections -- antibiotics.
Chinese medical experts recently came up with that startling figure after investigating the deaths of 200,000 Chinese citizens . According to reports in several Chinese newspapers, including China Youth Daily
, the researchers found 40 percent of the fatalities were due to the over-prescription and misuse of antibiotics.
Ministry of Health official Wu Yongpei told China Youth Daily
that in 2007, antibiotics were prescribed to approximately 74 percent of hospital patients and about 21 percent of outpatients in China -- a rate far higher than many other countries. "Some patients and even doctors consider antibiotics as a panacea and use them often in minor illnesses. Many doctors even do not know the basic use rules for such medicines," Youngpei stated.
He added that another reason for overuse of antibiotics was money. Hospitals in China earn more when they prescribe high priced antibiotics, whether patients need them or not. A national survey in China found that antibiotics drugs accounted for about 26 percent of drug sales at 124 hospitals in the country. To try to change the dangerous and too often deadly improper use of antibiotics
, China's health authorities began a program last week to train up to 45,000 doctors nationwide in the appropriate use of antibiotics at public hospitals.
China isn't the only country with health problems and deaths from a massive and dangerous misuse of antibiotics. Last fall, the Centers for Disease Control (CDC) released the first report ever on adverse reactions to antibiotics in the U.S. The study concluded people between the ages of 15 and 44 accounted for an estimated 41.2 percent of emergency department visits involving antibiotics. Babies accounted for about 6.3 percent of emergency department visits involving the drugs. The researchers also found that nearly 80% of antibiotic-caused "adverse events" were allergic reactions, including life-threatening anaphylactic shock.
Antibiotics can pose a threat to health
in several other ways, too. The CDC website notes: "Antibiotic resistance has been called one of the world's most pressing public health problems. It can cause significant danger and suffering for people who have common infections that once were easily treatable with antibiotics. When antibiotics fail to work, the consequences are longer-lasting illnesses; more doctor visits or extended hospital stays; and the need for more expensive and toxic medications. Some resistant infections can cause death."
However, overuse and misuse of antibiotics appears to still be a common practice. A study published in the Archives of Otolaryngology-Head & Neck Surgery
by Hadley J. Sharp and colleagues at the University of Nebraska Medical Center found antibiotics were prescribed for 82 per cent of acute sinus infections and nearly 70 per cent of chronic sinus infections -- although most sinus infections are caused by viruses, and antibiotics only kill bacteria.
What's more, when you take antibiotics, they kill off "good" bacteria as well as harmful germs, often devastating intestinal health, causing stomach upset, diarrhea and infection with the yeast Candida which is normally kept in check by "friendly flora". Taking probiotics, kefir and yogurt can help restore "good" bacteria, although these natural digestive helpers are rarely prescribed alongside antibiotics.
concern: researchers have found that Levaquin, Cipro and other fluoroquinolone antibiotics can cause excruciating ruptures and near-ruptures of Achilles tendons. These side effects have been known for at least 20 years, but some drug manufacturers only recently began sending doctors warnings of this problem after the U.S. Food and Drug Administration (FDA) told the makers of pill and injectable fluoroquinolone antibiotics to add a black-box warning -- the most serious type -- about the increased risk of tendinitis and tendon rupture.
IMS Health, a health care information company, reports that U.S. patients received more than 40 million prescriptions for fluoroquinolone antibiotics in 2007. Studies have concluded these are often improperly prescribed drugs and are taken when other antibiotics would be better for a particular infection or when no antibiotic is needed at all.
According to the FDA, serious side effects from fluoroquinolone antibiotics are rare. However, they can happen while you are taking the drugs or several months after you've completed treatment. Symptoms include pain, swelling, inflammation, or rupture of your tendons. The risk is higher in people older than 60, in those also taking corticosteroids, and in kidney, heart and lung transplants recipients. What's more, life-threatening heart rhythm problems have also been reported by people taking antibiotics in this class.
For additional information
Antibiotics-linked deaths in China: http://news.xinhuanet.com/english/2009-01/12/content_10646746.htm
CDC Antibiotic Information : http://www.cdc.gov/drugresistance/community/know-and-do.htm
Orthomolecular Medicine Antibiotic News: http://www.orthomolecular.org/resources/omns/v04n14.shtml
About the author
Sherry Baker is a widely published writer whose work has appeared in Newsweek, Health, the Atlanta Journal and Constitution, Yoga Journal, Optometry, Atlanta, Arthritis Today, Natural Healing Newsletter, OMNI, UCLA's "Healthy Years" newsletter, Mount Sinai School of Medicine's "Focus on Health Aging" newsletter, the Cleveland Clinic's "Men's Health Advisor" newsletter and many others.
Have comments on this article? Post them here:
people have commented on this article.